Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 251, NWS Topeka, KS

November 27, 2005Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 27, 2005, 1:37 PM CST for Dickinson County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2005, 1:37 PM CST (19:37 UTC)
Expired
Nov 27, 2005, 2:15 PM CST
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 12:36 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 271940
SVRTOP
KSC041-272015-
/O.NEW.KTOP.SV.W.0251.051127T1937Z-051127T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 215 PM CST

* AT 138 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF HOPE...OR ABOUT 13 MILES SOUTHEAST OF ABILENE...MOVING   
NORTH AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS ABOUT 3 MILES 
NORTHWEST OF HERINGTON ALSO MOVING NORTH AT 40 MPH.

A STORM SPOTTER REPORTED QUARTER SIZE HAIL IN HOPE AROUND 134 PM.

* LOCATIONS IMPACTED INCLUDE...
  ENTERPRISE...
  ABILENE...
  CHAPMAN...
  MOONLIGHT...
  TALMAGE...
  MANCHESTER...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THESE
STORMS. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3860 9715 3861 9692 3912 9699 3913 9736
      3887 9736

$$
1 follow-up statement
000 
WWUS53 KTOP 271953
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CST SUN NOV 27 2005

KSC041-272015-
/O.CON.KTOP.SV.W.0251.000000T0000Z-051127T2015Z/
DICKINSON-
151 PM CST SUN NOV 27 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR DICKINSON COUNTY...

AT 149 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTH OF HOPE...OR ABOUT 12 MILES SOUTHEAST OF 
ABILENE. THE STORM WAS MOVING TO THE NORTH AROUND 40 MPH.

LOCATIONS IMPACTED INCLUDE...
TALMAGE...MOONLIGHT...MANCHESTER...CHAPMAN...ENTERPRISE AND ABILENE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS STORM NEAR HOPE AROUND
130 PM.

THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3860 9715 3861 9692 3912 9699 3913 9736
      3887 9736

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 4:55 AM CST, 8 hours 42 minutes earlier.

Area forecast discussion, Nov 27, 4:55 AM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
455 AM CST SUN NOV 27 2005

.DISCUSSION...

PRECIPITATION TYPE...AMOUNTS AND TIMING ARE MAIN FCST CONCERNS.

WATER VAPOR IMAGERY SHOWING DIGGING AND AMPLIFYING UPPER TROUGH INTO
THE SOUTHERN ROCKIES. THIS SYSTEM WILL CONTINUE TO DEEPEN RAPIDLY
TODAY WITH SFC LOW OVER SOUTHWEST KS THIS MORNING LIFTING NORTHEAST
TO NEAR MHK BY THIS EVENING AND INTO SOUTHEAST NE LATER TONIGHT.
THIS WILL KEEP THE SOUTHERN AND EASTERN PORTIONS OF THE CWA IN THE
WARMER SECTOR OF THE STORM THROUGH TONIGHT WITH THE COLDER AIR
POURING INTO THE NORTH CENTRAL COUNTIES TOWARDS MIDNIGHT WHERE A
CHANGEOVER TO SNOW WILL BEGIN. AHEAD OF THE SFC LOW...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MAINLY IN THE
AFTERNOON AND RACE NORTHEAST THROUGH THIS EVENING OVER THE EASTERN
COUNTIES AS THE COLD RAIN AND SNOW BEGIN WEST. WITH IMPRESSIVE SHEAR
PARAMETERS...DYNAMICS AND STEEPENING LAPSE RATES...SEVERE
THUNDERSTORMS WITH WIND AND HAIL POTENTIAL ARE POSSIBLE...ESPECIALLY
FAR EASTERN CWA...ALTHOUGH MOSTLY CLOUDY SKIES WILL BE A NEGATIVE
FACTOR ON DESTABILIZATION.

HIGHS TODAY WILL BE CHALLENGING WITH FRONT EDGING EASTWARD ALONG
WITH CLOUDS AND PRECIP POTENTIAL. FOR NOW...WILL RANGE FROM
MID/UPPER 50S NORTHCENTRAL TO MID/UPPER 60S SOUTHEAST COUNTIES. AT
THIS TIME...APPEARS AROUND AN INCH OF SNOW IS POSSIBLE FAR NORTHWEST
CWA TONIGHT WITH MUCH LIGHTER AMOUNTS FURTHER EAST ACROSS WEST AND
NORTHERN CWA AS GROUND TEMPS WILL REMAIN WARM AS CHANGEOVER OCCURS
SO THAT THE LENGTH OF TIME ON ACCUMULATING SNOW RATES IS IN
QUESTION. AS A RESULT...HAVE HELD OFF ON ISSUING ANY ADVISORY FOR
THE SNOW WITH AMOUNTS STILL IN QUESTION. MUCH HEAVIER SNOWFALL
AMOUNTS WILL OCCUR NOT TOO FAR TO THE NORTH AND WEST OF THE CWA
TONIGHT. LIGHT SNOW WILL THEN BE POSSIBLE ACROSS MAINLY THE NORTHERN
CWA ON MONDAY...BUT AMOUNTS WILL BE MINOR...DIMINISHING MONDAY
EVENING.

STRONG GUSTY WINDS WILL DEVELOP BEHIND THE COLD FRONT TONIGHT AND
CONTINUE INTO MONDAY AS HIGHS GENERALLY STAY IN THE 30S WITH SOME
LOW 40S EARLY EASTCENTRAL. FEW OR NO CHANGES MADE TO GRIDS BEYOND
MONDAY NIGHT AS ANOTHER SHORTWAVE MOVES THROUGH THE CWA WEDNESDAY
AND WEDNESDAY NIGHT PROVIDING ANOTHER CHANCE FOR RAIN OR
SNOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Nov 27, 9:54 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST SUN NOV 27 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-281600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
954 AM CST SUN NOV 27 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY FOR MUCH OF NORTH CENTRAL KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TODAY AND
OVER NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING...ESPECIALLY
TO THE EAST OF AN ABILENE...MANHATTAN TO MARYSVILLE LINE.  WHILE
THE MAIN HAZARD IS LARGE HAIL AND STRONG GUSTY WINDS...AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

FOR TONIGHT...RAIN IS EXPECTED TO CHANGE TO SNOW AROUND MIDNIGHT
OVER NORTH CENTRAL KANSAS. GENERALLY AROUND AN INCH OR SO OF ACCUMULATION
IS POSSIBLE GENERALLY NORTH OF A MINNEAPOLIS TO MARYSVILLE
LINE...WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE ACROSS NORTH
CENTRAL KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH
THE SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANGEOVER TO SNOW IS THEN EXPECTED TO SPREAD SOUTHEAST ACROSS
THE REST OF THE AREA ON MONDAY. ACCUMULATIONS SHOULD BE LESS THAN
AN INCH. THE CHANCES FOR LIGHT SNOW WILL END ACROSS THE AREA
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS.

In the hours before

Special weather statement, Nov 27, 9:56 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 AM CST SUN NOV 27 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-271800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
956 AM CST SUN NOV 27 2005

...A MIX OF HAZARDOUS WEATHER CONDITIONS EXPECTED TODAY AND TONIGHT...

A STRONG SYSTEM MOVING OUT OF THE ROCKIES TODAY WILL BRING STRONG
THUNDERSTORMS...STRONG WINDS...AND SNOWFALL TO PORTIONS OF
NORTHEAST AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT.

AS THE SYSTEM APPROACHES...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS
ARE EXPECTED MAINLY ALONG AND EAST OF A HIAWATHA TO TOPEKA TO EMPORIA
LINE. THESE STORMS MAY BRING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

AS THE SYSTEM MOVES NORTHEAST TONIGHT...STRONG NORTHWESTERLY WINDS
ON THE BACK OF THE SYSTEM WILL BRING IN MUCH COLDER AIR...AND
CHANGE ONGOING RAINFALL OVER TO SNOW AROUND MIDNIGHT IN NORTHEAST
AND NORTH CENTRAL KANSAS. WHILE ACCUMULATIONS MAY ONLY REACH A FEW
INCHES...SUSTAINED WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS WILL
CREATE BLOWING AND DRIFTING OF SNOWFALL. EXPECT REDUCED VISIBILITY
AND HAZARDOUS TRAVEL CONDITIONS IN SNOWFALL...MAINLY ALONG AND
NORTHWEST OF A MARYSVILLE TO ABILENE TO CLAY CENTER LINE. AS THE
COLD AIR MOVES IN QUICKLY...RAIN COVERED ROADWAYS MAY QUICKLY
BECOME SLICK IN ICE AND SNOW.

THIS IS A POTENTIALLY DANGEROUS DEVELOPING WEATHER SITUATION. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS
OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Nov 27, 1:04 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CST SUN NOV 27 2005

KSZ021>024-026-034>040-054>056-058-059-272115-
CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
104 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 875 IN
EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 17 COUNTIES

IN EAST CENTRAL KANSAS

ANDERSON              COFFEY                DOUGLAS
FRANKLIN              GEARY                 LYON
MORRIS                OSAGE                 SHAWNEE
WABAUNSEE

IN NORTH CENTRAL KANSAS

CLAY                  DICKINSON             OTTAWA

IN NORTHEAST KANSAS

JACKSON               JEFFERSON             POTTAWATOMIE
RILEY

THIS INCLUDES THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...
JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA.
Local storm report, Nov 27, 1:35 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
135 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             HOPE                    38.69N 97.08W
11/27/2005  1.00 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:17 AM CSTWinter Weather AdvisoryTOPClay, Cloud, Marshall, Ottawa, Republic, Washington42 hr
Nov 27, 1:56 PM CSTTornado WarningTOPDickinson64 min
Nov 27, 2:19 PM CSTSevere Thunderstorm WarningTOPClay56 min
Nov 27, 2:21 PM CSTTornado WarningTOPGeary, Morris39 min
Nov 27, 2:39 PM CSTSevere Thunderstorm WarningTOPCoffey51 min
Nov 27, 2:42 PM CSTSevere Thunderstorm WarningTOPLyon31 min
Nov 27, 2:55 PM CSTSevere Thunderstorm WarningTOPOsage50 min
Nov 27, 2:56 PM CSTTornado WarningTOPGeary, Riley49 min
Nov 27, 3:01 PM CSTTornado WarningTOPMorris14 min
Nov 27, 3:18 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Shawnee42 min
Nov 27, 3:41 PM CSTTornado WarningTOPPottawatomie, Riley49 min
Nov 27, 3:56 PM CSTTornado WarningTOPMarshall, Pottawatomie, Riley33 min
Nov 27, 4:00 PM CSTSevere Thunderstorm WarningTOPBrown, Douglas, Jackson, Jefferson60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.